Blistering Drug Eruptions: Diagnostic Challenges and Management in Clinical Practice: Unmasking the Cause: A Grand Rounds Review of Blistering Drug Eruption

Read full text
Authors: Ana Maria Copaescu, Michael Ardern-Jones, Natalie K. Hickerson, Ella Seccombe, Sherrie Jill Divito, Jonny Peter
Cited by: 1
References: 36

Abstract

Blistering drug eruptions represent a spectrum of severe cutaneous adverse reactions characterized by epidermal and mucosal detachment, which present clinically as vesiculobullous lesions. These conditions, including Stevens-Johnson syndrome, toxic epidermal necrolysis, bullous fixed drug eruptions, and other blistering mimickers, are rare but potentially life-threatening. Prompt recognition and management are critical to improving outcomes. This Grand Rounds Review describes two clinical cases of patients presenting with a blistering eruption, guiding the reader through the diagnostic approach, including differential diagnosis and acute management. The differential diagnosis and evaluation of blistering drug eruptions are central, with a focus on distinguishing among drug-, infection-, and autoimmune-induced diseases. A structured, clinical-based approach to these complex reactions can significantly improve patient safety and long-term outcomes.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Autoimmune Bullous Skin Diseases Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
The Journal of Allergy and Clinical Immunology In Practice
Publisher
Elsevier BV
Volume
14
Issue
5
Pages
1074–1080
Publication date
2 January 2026
Language
EN